Reviewed By: Pramod Kerkar, MD, FFARCSI

Benadryl Allergy

Many people suffer from different kinds of allergies. Something that you can tolerate can be allergic to someone else. Along with different kinds of foods and chemicals, medicines too can be a cause of allergy for some. What many people do not know is that the common medicine namely Benadryl can cause allergy in some.

Benadryl Allergy in Children

Sometimes the Children’s Benadryl is the cause of allergy for some children. This is because, Children’s Benadryl consists of cinnamon and the children, who are allergic to cinnamon, are allergic to Children’s Benadryl. Hence, it is important that you check the ingredients list carefully, before you give the medicine to your child.

Benadryl Allergy in Children

Benadryl Allergy and its Treatment

What is quite contradictory to the common belief is that while Benadryl treats allergies, it also causes allergy in some. Some people encounter hives on their skin after taking Benadryl. In most cases, the cause of the allergy is the red dye that is used to give the medicine its colour. There are variants of Benadryl that does not contain this dye and consuming this variant of Benadryl will treat the condition and help to get rid of the allergy.

However, in some cases, the cause of Benadryl allergy is not the red dye, but an active ingredient of the medicine named diphenhydramine. If you use the Benadryl cream and use it on itchy skin or any skin allergy that is open such as hives, the diphenhydramine can aggravate or worsen the condition due to an allergy. If the itchiness of the skin or the hives is not open, then using Benadryl is not a problem. The diphenhydramine acts as an allergen only when it enters the lower layers of the skin.

Also Read:

Pramod Kerkar

Written, Edited or Reviewed By:

, MD,FFARCSI

Pain Assist Inc.

Last Modified On: August 16, 2018

This article does not provide medical advice. See disclaimer

Sign Up for Our Newsletter

We'll help you live each day to the healthiest